Alert archive / Nevada / Red Flag Warnings in 2018

Red Flag Warning 15, NWS Reno, NV

August 13, 2018

NWS Reno, NV issued this red flag warning at Aug 13, 2018, 2:51 PM PDT. It took effect at Aug 14, 2018, 5:00 PM PDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2018, 2:51 PM PDT (21:51 UTC)
In effect from
Aug 14, 2018, 5:00 PM PDT
Expired
Aug 15, 2018, 11:00 PM PDT
In force
30 hr
Issued by
NWS Reno, NV

The text

As transmitted.

126 
WWUS85 KREV 132151
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
251 PM PDT Mon Aug 13 2018

CAZ270-271-278-NVZ450-458-132300-
/O.CAN.KREV.FW.A.0015.180814T1900Z-180815T0700Z/
Surprise Valley California-
Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada
Counties-Eastern Lassen County-Western Nevada Sierra Front-
Northern Washoe County-
251 PM PDT Mon Aug 13 2018

...FIRE WEATHER WATCH IS CANCELLED FOR NORTHEAST CALIFORNIA AND 
NORTHWEST NEVADA...

The National Weather Service in Reno has cancelled the Fire
Weather Watch.

Chances for widespread dry lightning strikes have decreased and
the Fire Weather Watch has been cancelled. Isolated dry strikes
are still possible outside of the main rain cores. 

$$

NVZ453-141215-
/O.UPG.KREV.FW.A.0015.180814T1900Z-180815T0700Z/
/O.NEW.KREV.FW.W.0015.180815T0000Z-180815T1500Z/
West Central Nevada Basin and Range-
251 PM PDT Mon Aug 13 2018

...RED FLAG WARNING IN EFFECT FROM 5 PM TUESDAY TO 8 AM PDT
WEDNESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE WEST
CENTRAL NEVADA BASIN AND RANGE...

The National Weather Service in Reno has upgraded the Fire Weather
Watch to a Red Flag Warning for thunderstorms and strong outflow 
winds, which is in effect from 5 PM Tuesday to 8 AM PDT Wednesday.

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and 
  Range.

* Thunderstorms...Scattered thunderstorms are possible Tuesday
  evening through early Wednesday morning.

* Outflow Winds...Gusts of 50+ mph are possible.

* Impacts...Lightning can create new fire starts and may combine
  with strong outflow winds to cause a fire to rapidly grow in
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
5 follow-up statements
315 
WWUS85 KREV 141156
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
456 AM PDT Tue Aug 14 2018

NVZ453-150000-
/O.CON.KREV.FW.W.0015.180815T0000Z-180815T1500Z/
West Central Nevada Basin and Range-
456 AM PDT Tue Aug 14 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 AM PDT WEDNESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR
THE WEST CENTRAL NEVADA BASIN AND RANGE...

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and 
  Range.

* Thunderstorms...Scattered thunderstorms are possible late this
  afternoon through early Wednesday morning.

* Outflow Winds...Gusts of 50+ mph are possible.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
760 
WWUS85 KREV 142102
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
202 PM PDT Tue Aug 14 2018

NVZ453-151500-
/O.CON.KREV.FW.W.0015.180815T0000Z-180815T1500Z/
West Central Nevada Basin and Range-
202 PM PDT Tue Aug 14 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 AM PDT WEDNESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR
THE WEST CENTRAL NEVADA BASIN AND RANGE...

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and 
  Range.

* Thunderstorms...Scattered dry thunderstorms are possible 
  tonight through early Wednesday morning.

* Outflow Winds...Gusts of 50+ mph are possible.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
448 
WWUS85 KREV 151213
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
513 AM PDT Wed Aug 15 2018

NVZ453-160000-
/O.EXT.KREV.FW.W.0015.000000T0000Z-180816T0600Z/
West Central Nevada Basin and Range-
513 AM PDT Wed Aug 15 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE WEST CENTRAL
NEVADA BASIN AND RANGE...

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and 
  Range.

* Thunderstorms...Scattered dry thunderstorms are likely early
  this morning and again this afternoon and evening. There will be
  a lull in thunderstorm activity around mid-day. Storms will be
  moving quickly which can limit rainfall amounts.

* Outflow Winds...Gusts of 50+ mph are possible.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
047 
WWUS85 KREV 152144
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
244 PM PDT Wed Aug 15 2018

NVZ453-160600-
/O.CON.KREV.FW.W.0015.000000T0000Z-180816T0600Z/
West Central Nevada Basin and Range-
244 PM PDT Wed Aug 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE WEST
CENTRAL NEVADA BASIN AND RANGE...

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and 
  Range.

* Thunderstorms...Scattered wet and dry thunderstorms will
  continue into the evening. Storms will be moving aorund 15 to 20
  mph which can limit rainfall amounts.

* Outflow Winds...Gusts of 50+ mph are possible.

* Impacts...Lightning can create new fire starts and may combine
  with strong outflow winds to cause a fire to rapidly grow in
  size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
675 
WWUS85 KREV 160544
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1044 PM PDT Wed Aug 15 2018

NVZ453-160645-
/O.EXP.KREV.FW.W.0015.000000T0000Z-180816T0600Z/
West Central Nevada Basin and Range-
1044 PM PDT Wed Aug 15 2018

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE WEST CENTRAL
NEVADA BASIN AND RANGE...

Thunderstorms have diminished this evening, so critical fire 
weather conditions have ended for the night.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 13, 2:02 PM PDT, 49 minutes earlier.

Area forecast discussion, Aug 13, 2:02 PM PDT, 49 minutes before
Area Forecast Discussion
National Weather Service Reno NV
202 PM PDT Mon Aug 13 2018

.SYNOPSIS...
Thunderstorms remain in the forecast through Wednesday with
Tuesday likely being the most widespread. New fire starts from
lightning, strong outflow winds, and some heavy rains are the main
hazards. Hot days and coolish nights with periods of haze or
smoke will continue this week. Breezy winds are possible for the
end of the week.

&&

.SHORT TERM...

Thunderstorm potential is the main story to start the week. This
evening, storms look to be slow movers with some heavy rain,
small hail and gusty outflows across Mono, Mineral and southern
Lyon, Alpine and Douglas counties.

For Tuesday, increasing mid and upper level moisture will pass
across western NV and northeast CA around the periphery of a ridge
building over eastern NV. Today's simulations have reduced the
threat for thunderstorms and thus dry lightning strikes north of
I-80 due to less instability and lack of a trigger. Best chance
for storms looks to be along the Sierra Crest and Sierra Front
from Reno-Tahoe south into Mono and Mineral counties. Storms here
will move slowly, so heavy rain, hail and gusty outflows are the
main threat.

Late Tuesday Night and Wednesday morning is looking interesting as
a weak jet segment noses into the Sierra. With mid and upper level
moisture in place, this could allow a cluster showers and
thunderstorms to persist through the night especially western and
northern NV.

Winds: The typical zephyr breezes will kick in each afternoon.
Peak gusts will remain below 25-30 mph through Wednesday.

Smoke and Haze: Light winds will limit smoke transport the next
day or two and this is shown in the plume models. Donnell
smoke/haze will push across northern Mono County, southern Lyon
and may extend into Mineral County. Some smoke/haze from the Carr
and Mendocino complex should pass over northeast CA as well. Brong

.LONG TERM...Friday through next Monday...

Warm, dry, and breezy conditions look to be the main story for the
end of this week through the weekend as active weather looks likely
for areas north of the Oregon border. With the passing of a few
shortwave troughs, slightly cooler temperatures (highs 3-5 degrees
above normal rather than 10 degrees above) and increased fire
weather concerns due to the stronger winds with no rain will be the
result.

For Friday afternoon, the first shortwave moves through just towards
the north bringing breezy winds to the Sierra and western Nevada
region. At this time, these west-northwest winds are expected to be
slightly stronger than our typical summer afternoon zephyr flow
due to the tightened pressure gradient from the passing trough. As
for precipitation, overall atmospheric moisture will be lacking
which is typical with these summertime troughs. Rain and
thunderstorms will favor areas north of the NV/OR/ID border where
more lift and moisture will take place. Having said that, we
cannot rule out a stray thunderstorm or rain shower for northern
Lassen and Washoe counties.

As the shortwave lifts northeastward, high pressure lingering around
the southern California coast, will start to build its way back in
to the western Nevada region for Saturday before getting pushed back
into the Pacific by another incoming trough of low pressure from the
north by Sunday. Forecaster confidence is low at this time in
regards to the progression of this second trough as long range
global models are not in agreement. One scenario has the trough
dropping into the Great Basin by Monday bringing gusty northerly
winds and a second scenario has a cut-off low just off the northern
California coast which would increase thunderstorm chances for our
area. As a result, we will need to continue to monitor the potential
situation for the end of the upcoming weekend into next week.
-LaGuardia

&&

.AVIATION...

Mainly VFR conditions for today through the overnight hours for most
of the region with some haze and the typical zephyr flow.

Thunderstorms have already begun to form in Mono and southern
Mineral counties and are expected to make their way north as far as
Hwy 50 impacting KMMH and KHTH. MVFR conditions can result from
these storms due to brief rain showers and possible small hail.
Strong outflow gusts of 40-50 kts can also be an issue causing
turbulence. Thunderstorm development should wrap up by 04Z this
evening.

More thunderstorm coverage is expected for tomorrow afternoon with
storms potentially impacting all area terminals. -LaGuardia

&&

.FIRE WEATHER...

Chances for thunderstorms continue on Tuesday which looks to have
the best potential for the upcoming week. Thunderstorm activity
will be concentrated across Mono and Mineral counties Tuesday
afternoon followed by elevated nocturnal storms into early
Wednesday morning mainly across Pershing and Churchill counties.

Thunderstorms across Mono and Mineral counties look to be mostly wet
with storms transitioning to hybrid types storms across southern
Douglas and Lyon counties. Southerly steering flow will be such that
training storms may present more of a localized heavy rainfall
and gusty outflow wind threat through Douglas and Lyon counties
than a widespread dry lightning potential. Areas of across
Plumas, Lassen, and northern Washoe counties look to have lesser
chances for more than isolated storms as afternoon instability and
weak dynamic wave forcing are out of phase.

As such, have dropped the Fire Weather Watch for zones 271, 270,
450, 458. Isolated dry strikes and new starts are still possible,
especially considering our recent hot weather, but numerous and
widespread starts are not expected. Did however upgrade the Watch to
a Red Flag Warning for zone 453 which shows more promise for
elevated evening and overnight convection as an upper level wave
produces faster storm motions and triggers upper level instability.
Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 5 PM Tuesday to 8 AM PDT Wednesday NVZ453.

CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 13, 1:16 PM PDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Reno NV
116 PM PDT MON AUG 13 2018

CAZ072-073-NVZ001-003-132215-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
116 PM PDT MON AUG 13 2018

...Thunderstorms developing over the eastern Sierra...

Several slow moving thunderstorms are developing over Mono County
this afternoon. Thunderstorms may develop over portions of Alpine,
Douglas, Lyon and Mineral counties through this evening.

Stronger thunderstorms will produce heavy rain, hail, and gusty
outflow winds near 50 mph.

Locations that may be impacted by thunderstorms include...
Mammoth Lakes, Bodie, Crowley Lake, Sonora Pass, June Lake,
Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Hawthorne, Yerington, Wellington, Tioga
Pass, and Smith Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be caught out in a thunderstorm. Strong wind gusts and
lightning pose an immediate danger to boaters. Hikers and campers
should seek shelter in a vehicle if possible. Tents and trees are
unsafe shelters during thunderstorms. In areas of steep terrain,
minor rock slides are possible. Drivers should slow down and turn on
their headlights if encountering heavy rains.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3772 11924
      3788 11920 3795 11932 3804 11931 3820 11963
      3835 11963 3845 11968 3869 11998 3874 11999
      3915 11893 3817 11803 3789 11835 3789 11842
      3747 11783 3746 11784
TIME...MOT...LOC 2010Z 240DEG 0KT 3802 11899

BB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:16 PM PDTSpecial Weather StatementREVLyon, Mineral119 min

Nearby

Red Flag Warnings in Nevada, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.